Indiana, 2001

Hail and Damaging Winds in Indiana, May 16, 2001

May 16, 2001 · NWS IND · 19 events in 7 counties and zones

A pair of large clusters of severe thunderstorms along a warm front produced widespread large hail reports and isolated down trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A pair of large clusters of severe thunderstorms along a warm front produced widespread large hail reports and isolated down trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 16, 2:20 PM EST, 40 minutes earlier.

Area forecast discussion, May 16, 2:20 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST WED MAY 16 2001

FCST CHALLENGE WL BE TRW CHCS THROUGH THE PD AS CD FNT SETTLES INTO
CWA OVRNGT AND MEANDERS BACK AND FORTH INTO FRI.

SATELLITE AND RADAR SHOW REMAINING MCS OVER STATE BEGINNING TO
WEAKEN. ILLINOIS AIR STILL QUITE UNSTABLE AHEAD OF CDFNT. CU
HAVE BEEN DVLPG ECNTRL IL AND ANOTHER BAND ACRS SRN IL...BOTH WHICH
SHOULD GROW TO SCT TSHRA AND PERHAPS MORE AS ETA SUGGESTS.

WITH FRONTAL BOUNDARY OVER SOME PART OF CWA INTO FRI AND SEVERAL
SHORT WAVES TO HELP FAVOR CONVECTION...NEXT FEW DAYS ARE BEST SHOT
IN AWHILE FOR PCPN OVER AREAS THAT HAVE BEEN DRY FOR SO LONG.
PROBLEM IS TIMING OF EACH PCPN WAVE. WILL BE VERY GENERIC AT THIS
POINT FOR TIMING BUT GO FOR HIGHER POPS THAN PREVIOUS FCSTS.

HAVE LEANED TO COOLER AVN TEMPS AS EXPECTING CLOUDIER PCPN PERIODS
THAN FWC SUGGESTS. ALSO HAVE LEANED HIGHER INTO POPS.

.IND...NONE.
TUCEK

In the hours before

Special weather statement, May 16, 9:25 AM EST, 5 hours 35 minutes before
INZ038-040>042-049-161500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
925 AM EST WED MAY 16 2001

...STRONG THUNDERSTORM MOVING TOWARD KOKOMO...

AT 916 AM THUNDERSTORMS WERE SOUTH OF MUNCIE IN SOUTHERN DELAWARE
COUNTY. THESE STORMS WILL MOVE INTO THE NEW CASTLE AND WINCHESTER
AREAS BY 935 AM. HEAVY RAIN IS LIKELY. PEA SIZE HAIL AND WIND GUSTS
TO 40 MPH ARE POSSIBLE.

OTHER STRONG STORMS WERE 15 MILES SOUTHEAST OF KOKOMO AND MOVING
SOUTHEAST. THESE STORMS WILL MOVE INTO ELWOOD AND NEARBY
LOCATIONS BY 935 AM WITH VERY HEAVY RAIN. MARBLE SIZE HAIL AND WIND
GUSTS TO 45 MPH ARE ALSO POSSIBLE.

TUCEK
Special weather statement, May 16, 9:55 AM EST, 5 hours 5 minutes before
INZ038>042-049-161530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
955 AM EST WED MAY 16 2001

AT 950 AM THUNDERSTORMS WERE BETWEEN TIPTON...MUNCIE AND NEW
CASTLE AND MOVING SOUTHEAST. OTHER STORMS WERE FROM LOGANSPORT TO
FORT WAYNE AND ALSO HEADING SOUTHEAST.

ANDERSON WILL HAVE STORMS THROUGH 1030 AM. MUNCIE WILL SEE MORE
STORMS BETWEEN 10 AM AND 1030 AM BUT THESE WILL BE WEAKER THAN THE
EARLIER STORMS. MORE 5STORMS WILL CONTINUE IN THE NEW CASTLE AREA INTO
11 AM.

HEAVY RAINS ARE LIKELY WITH ALL STORMS. HAIL TO MARBLE SIZE AND WIND
GUSTS TO 40 MPH ARE ALSO POSSIBLE.

TUCEK
Special weather statement, May 16, 12:23 PM EST, 2 hours 37 minutes before
INZ021-161810-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1223 PM EST WED MAY 16 2001

AT 1220 PM A STRONGER THUNDERSTORM WAS NORTHWEST OF CARROLL
COUNTY...JUST WEST OF MONTICELLO. THE STORM WAS MOVING TO THE
SOUTHEAST AT ABOUT 30 MPH AND WILL PASS ACROSS DELPHI BURROWS AND
ROCKFIELD BY 1235 PM. THE STORMS WILL THEN REACH THE BURLINGTON...
CULTER AND LEXINGTON AREAS AROUND 100 PM.

HEAVY RAINS ARE LIKELY WITH ALL STORMS. SMALL HAIL TO MARBLE SIZE AND
WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE. PEOPLE SHOULD STAY ALERT TO
LOCAL MEDIA OR NOAA WEATHER RADIO SHOULD A WARNING BE ISSUED.

PUMA

The radar

The Indianapolis radar (KIND), 74 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

15 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Parke

When
May 16, 3:00 PM EST to 3:15 PM EST
Where
Parke County, Judson
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.817, -87.133

Hail, Parke

When
May 16, 4:25 PM EST to 4:30 PM EST
Where
Parke County, Bellmore
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.767, -87.100

Hail, Parke

When
May 16, 4:43 PM EST to 4:45 PM EST
Where
Parke County, Hollandsburg
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -87.083

Hail, Clinton

When
May 16, 5:22 PM EST to 5:25 PM EST
Where
Clinton County, Moran
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.383, -86.517

Hail, Clay

When
May 16, 5:22 PM EST to 5:25 PM EST
Where
Clay County, 2 mi S of Brazil
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.500, -87.117

Hail, Tippecanoe

When
May 16, 5:22 PM EST to 5:25 PM EST
Where
Tippecanoe County, Battle Ground
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.517, -86.833

Hail, Parke

When
May 16, 5:38 PM EST to 5:41 PM EST
Where
Parke County, 6 mi N of Rockville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.850, -87.233

Hail, Clinton

When
May 16, 5:40 PM EST to 5:45 PM EST
Where
Clinton County, Frankfort
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -86.517

Thunderstorm Wind, Clay

When
May 16, 5:50 PM EST to 5:52 PM EST
Where
Clay County, Brazil
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
39.533, -87.117

Hail, Tippecanoe

When
May 16, 6:04 PM EST to 6:15 PM EST
Where
Tippecanoe County, Battle Ground
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.517, -86.833

Hail, Parke

When
May 16, 6:12 PM EST to 6:14 PM EST
Where
Parke County, Rockville
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.767, -87.233

Hail, Clinton

When
May 16, 6:15 PM EST to 6:17 PM EST
Where
Clinton County, Edna Mills
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -86.667

Thunderstorm Wind, Clay

When
May 16, 6:26 PM EST to 6:28 PM EST
Where
Clay County, Prairie City
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
39.450, -87.117

Hail, Howard

When
May 16, 6:45 PM EST to 6:50 PM EST
Where
Howard County, Kokomo
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.483, -86.133

Hail, Vermillion

When
May 16, 7:15 PM EST to 7:22 PM EST
Where
Vermillion County, Hillsdale
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -87.383

Hail, Parke

When
May 16, 7:17 PM EST to 7:19 PM EST
Where
Parke County, Montezuma
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.800, -87.367

Hail, Vigo

When
May 16, 7:40 PM EST to 7:45 PM EST
Where
Vigo County, Terre Haute
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.467, -87.400

Thunderstorm Wind, Vigo

When
May 16, 7:55 PM EST to 7:57 PM EST
Where
Vigo County, Terre Haute
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
39.467, -87.400

Thunderstorm Wind, Vigo

When
May 16, 8:11 PM EST to 8:13 PM EST
Where
Vigo County, Terre Haute
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
39.467, -87.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241362, 5241274, 5241275, 5241276, 5241277, 5241278, 5241279, 5241360, 5241352, 5241353, 5241354, 5241364, 5241363, 5241361, 5241355, 5241356, 5241357, 5241358, 5241359.